Thomas Szymanski, PharmD
Thomas Szymanski is PGY1 resident at Memorial Hermann-Texas Medical Center in Houston, TX. He earned his PharmD and a BA in French from the University of Rhode Island. His professional interests include cardiology and critical care. Thomas is an active member of ASHP and ACCP and has served on various national committees and advisory groups.
Since antibiotics that cause photosensitivity are commonly encountered in clinical practice, pharmacists should be aware of the potential for photosensitivity when dispensing and counseling patients taking these medications.
Phototoxicity vs. Photoallergy
Although these 2 subcategories of photosensitivity may be difficult to distinguish because of similar clinical manifestations, several notable differences exist.
Phototoxic reactions can occur in any patient who receives sufficient quantities of the drug and is exposed to enough light. Compared with photoallergic reactions, they require higher doses of the drug to occur and can appear at first drug exposure. Common phototoxic reactions are sunburns to the exposed areas of the skin, and later, hyperpigmentation to the same areas.2,3
Photoallergic reactions are less common than phototoxic reactions and result from cell-mediated immunity. Like other allergic reactions, they don’t develop on first exposure and thus require sensitization.
Unlike phototoxicity, a photoallergic reaction requires only a small amount of an offending agent and may be delayed for several days after exposure to light and the drug. Clinically, it resembles eczema and may spread to areas of the skin that weren’t exposed to light.2,3
Clinical Manifestations of Photosensitivity
The sites most frequently involved in photosensitivity reactions are those commonly exposed to light: the face, nuchal region, anterior portions of the leg, and the dorsa of the hands. The reactions typically look like an exaggerated sunburn with edema and erythema. In severe cases, however, blisters may form and patients will report burning, tenderness, and pain. Hyperpigmentation, a result of melanocyte proliferation or deposition of the drug and its photoproducts, may persist after the reaction’s acute phase has resolved.
Other manifestations of photosensitivity are2:
· Photo-onycholysis: The separation of the nail from the nailbed after exposure to ultraviolet (UV) radiation. Occurs most commonly with the use of tetracyclines.
· Pseudoporphyria: Characterized by bullae, skin fragility, scarring, and easy bruising. Associated with tetracyclines and dapsone. Resolves after discontinuation of the offending drug.
Antibiotics Known to Cause Photosensitivity
These exhibit varying degrees of photosensitivity, and mostly cause phototoxic reactions. Photosensitivity potential is increased with halogenation at the C-8 position and in compounds with a longer half-life and bioavailability.3,4 In contrast, moxifloxacin and gatifloxacin possess a methoxy group at this position and thus have the greatest photostability. Levofloxacin and ciprofloxacin—2 of the most commonly used fluoroquinolones today—possess relatively low phototoxic potential.3
These are well-known causes of phototoxic reactions. Clinical manifestations include sunburn and popular eruption, followed by residual hyperpigmentation.3,4 In addition, photo-onycholysis is commonly observed, occurring several weeks after drug exposure and affecting the distal part of one or more nails. Discoloration of the nail plates may also occur.
Of the tetracyclines, doxycycline is the most frequent sensitizer, with dose and UV-A intensity being the most important determinants of phototoxic potential. Tetracycline has been associated with pseudoporphyria.4 Minocycline has a low potential to cause phototoxicity, but photo-onycholysis has been reported.3
Unlike the tetracyclines and fluoroquinolones, which mainly involve the UV-A range, photosensitivity with sulfonamide drugs occurs with light in the UV-B range.4 Although sulfonamide antibiotics are safe in terms of photosensitivity, sulfur-containing diuretics and diabetic drugs are the common culprits.
Sulfamethoxazole, a component of the commonly used antibiotic cotrimoxazole, has been implicated as a cause of phototoxicity, as well as dapsone. Sulfasalazine, used for rheumatoid arthritis, causes hyperpigmentation of skin exposed to light.3,4
What to Tell Patients
When counseling patients on these antibiotics, emphasize avoidance of direct sunlight and artificial tanning. If avoiding sunlight is unrealistic, encourage protective clothing and use of a broad-spectrum sunscreen with an SPF of at least 30. Cool compresses and topical corticosteroids can be recommended for mild sunburns, but patients should seek medical care if reactions are severe.
1. Selvaag E. Clinical drug photosensitivity. A retrospective analysis of reports to the Norwegian Adverse Drug Reactions Committee from the years 1970–1994. Photodermatol Photoimmunol Photomed. 1997;13(1-2):21-23.
2. Gould JW, et al. Cutaneous photosensitivity diseases induced by exogenous agents. J Am Acad Dermatol. 1995;33(4):551-573.
3. Monteiro AF, et al. Drug-induced photosensitivity: photoallergic and phototoxic reactions. Clin Dermatol. 2016.
4. Vassileva SG, et al. Antimicrobial photosensitive reactions. Arch Intern Med. 1998;158(18):1993-2000.